Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 32, NWS Mobile, AL

March 9, 2024Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 9, 2024, 3:57 AM CST for Covington County, Alabama; Okaloosa County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2024, 3:57 AM CST (09:57 UTC)
Expired
Mar 9, 2024, 4:15 AM CST
In force
18 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 60 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:05 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS54 KMOB 090957
SVRMOB
ALC039-FLC091-091015-
/O.NEW.KMOB.SV.W.0032.240309T0957Z-240309T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
357 AM CST Sat Mar 9 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Covington County in south central Alabama...
  Northeastern Okaloosa County in northwestern Florida...

* Until 415 AM CST.

* At 357 AM CST, a severe thunderstorm was located 6 miles south of
  Laurel Hill, or 9 miles northeast of Crestview, moving east at 55
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Florala, Laurel Hill, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 1000 AM CST for south central
Alabama...and northwestern Florida.

&&

LAT...LON 3099 8639 3078 8639 3076 8654 3094 8660
      3107 8619 3099 8619
TIME...MOT...LOC 0957Z 255DEG 49KT 3087 8649 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Purdy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 11:02 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 8, 11:02 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1102 PM CST Fri Mar 8 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1056 PM CST Fri Mar 8 2024

General IFR/LIFR conditions were noted across the forecast area at
05z. A cold front will sag south across the area tonight into
Saturday, shifting winds from south to southwest around 10 knots
to northwest to northerly around 10 knots. South of the cold
front, the VWPs for KMOB and KEVX are advertising winds at 2k' of
40-50 kts, so have left LLWS statement in for area TAF sites for
a few hours more. Saturday will see a rise in conditions to VFR by
the afternoon.
/16

&&

.PREV DISCUSSION... /issued 539 PM CST Fri Mar 8 2024/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 538 PM CST Fri Mar 8 2024

Two passing systems will bring low end MVFR or lower conditions
to the forecast area overnight into Saturday. Strong southerly
flow south of a surface boundary currently draped over northern
portions of the forecast area will bring the mention of LLWS with
southerly winds around 15kts and gusty, especially along and west
of the I-65 corridor this evening. The surface boundary will sag
south tonight, reaching the coast by Saturday morning. Conditions
will improve beginning late Saturday morning, with mid/upper level
MVFR conditions reached by early to mid afternoon, especially
over our coastal counties.
/16

PREV DISCUSSION... /issued 500 PM CST Fri Mar 8 2024/

.New MESOSCALE UPDATE, SHORT TERM, LONG TERM, MARINE...

MESOSCALE UPDATE...
(Now through 8 PM CST)
Issued at 500 PM CST Fri Mar 8 2024

Latest mid level water vapor imagery shows a large positively tilted
upper trough stretched across the Central Plains into the
Southwestern States. A mid level shortwave observed over southwest
Missouri, across Arkansas, and into northern Louisiana at 22z. This
shortwave will continue to lift northeast through this evening.

At the surface, there are multiple boundaries noted from the latest
surface observation analysis. A synoptic warm front extends from a
weak low pressure system across southeast Louisiana, across
southeast Mississippi into interior southwest Alabama as of 22z.
This boundary has at times been convectively reinforced slightly
southward from convection that developed earlier today along the
boundary. Further southwest, there is a marine warm front that
extends from coastal Alabama westward across far southern
Mississippi and southeast Louisiana. South of this boundary, the air
mass remains warm, moist, and thermodynamically unstable. Several
areas across southern Louisiana have seen breaks in cloud cover this
afternoon where temperatures have risen to near 80 degrees. Further
east along the coast but south of the boundary had abundant cover
through the day which has kept temperature in the lower to middle
70s. Throughout the coastal zone south of the marine front, strong
moisture advection with theta-e values approaching or exceeding
340K. This has resulted in SBCAPE values in excess of 2500j/kg
across southern Louisiana. Further east, in the warm sector across
coastal Mississippi and Alabama the SBCAPE values range from
1500j/kg west to 500j/kg east. Finally, a pre-frontal trough axis
was observed extending south from the synoptic warm front to the
coast just east of the Louisiana/Mississippi border where low level
convergence has been enhanced. Low level shear and helicity remains
enhanced across our entire area south of the synoptic warm front
where 0-1 km SRH averages around 450m2/s2. This is also supported by
the 18z LIX hodograph which was long and curved in the lowest 1km
with mainly the presence of streamwise vorticity. Above 1km, the
hodograph becomes straight and long and suggestive of splitting
supercells, especially with any supercells that become elevated
above any of the surface boundaries.

Convection that has developed along the synoptic warm front and
across a large portion of the warm sector. Convection struggled to
deepen this afternoon until just recently where there has been an
upswing in convective intensity. This is likely due to the subtle
height falls associated with the shortwave trough. Fortunately,
these locations are northeast of the more favorable low level
thermodynamic instability and this has resulted in only brief
episodes of severe weather and mainly confined to damaging winds and
large hail. The tornado threat is likely lower here due to the fact
that near surface instability remains limited despite very favorable
low level helicity. Further southwest across far southeast Louisiana
where the greater low level thermodynamic instability resides,
convective coverage has been increasing. Despite the uptick in
coverage, convection in these locations has been struggling to
deepen despite the large amounts of surface based CAPE and low level
shear. This is likely due to the fact that this area remains
separated from the greater large scale ascent and better mid level
height falls associated with the shortwave. Overall it appears that
the overlap of greater height falls/steeper lapse rates with
favorable thermodynamic instability remains spatially limited. There
may be a small window over a limited area of southeast Mississippi
where the overlap may be sufficient for severe convection this
evening. Later this evening the upper shortwave trough and more
favorable large scale ascent will lift out to the northeast and
further separated from the better surface based instability.
Therefore any limited severe threat should end by late evening.

The focus will then shift to an enhanced flash flooding threat later
this evening into the overnight hours. The greatest flash flood
threat will likely develop along the quasi-stationary synoptic warm
front extending from interior southeast Mississippi into interior
southwest Alabama. The overall pattern is favorable for a backward
propagating MCS and regeneration of convection along the western end
of the stalled surface boundary where a strong southwesterly low
level jet noses into the front. This favors potentially very heavy
rainfall where storms backbuild and train. Rainfall rates may exceed
2 inches at times with overall totals between 3 and 6 inches likely
with some localized higher totals. The heavy rains will gradually
shift eastward later tonight into Saturday morning. /JLH

SHORT TERM AND LONG TERM...
(Saturday through Friday)
Issued at 500 PM CST Fri Mar 8 2024

Drier conditions will return in the wake of the upper trough as
zonal flow develops across the area. This will usher drier but
overall mild conditions at leas through mid week. The only cool
down expected will be this weekend in the wake of the cold front
that moves through Saturday. Overall going to be a pleasant week
until the very end when our next system arrives and we move back
into a more active pattern. Expect Temperatures to be cooler this
weekend with highs in the low to mid 60s increasing to the low to
mid 70s by midweek. BB/03

MARINE...
Issued at 500 PM CST Fri Mar 8 2024

Strong thunderstorms are possible tonight into Saturday bringing
locally higher winds and seas. Moderate to occasionally strong
southeasterly flow will persist into tonight in advance of an
approaching cold front. A moderate to occasionally strong
northwesterly to northerly flow develops late Saturday into Sunday
morning as a cold front moves through. This offshore flow
gradually decreases Sunday into early next week. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 6 AM CST Saturday for ALZ054>060.

     High Rip Current Risk through Saturday afternoon for ALZ265-266.

FL...High Rip Current Risk through Saturday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 9, 2:21 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 AM CST Sat Mar 9 2024

ALZ262>265-FLZ201-203-090900-
Mobile Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Mobile Central AL-Escambia Inland FL-Santa Rosa Inland FL-
221 AM CST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE...CENTRAL
BALDWIN...NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES
THROUGH 300 AM CST...

At 221 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bayou La Batre, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Daphne, Tillmans Corner, Fairhope,
Theodore, Spanish Fort, Grand Bay, Robertsdale, Bayou La Batre,
Century, Flomaton, Loxley, Stapleton, Molino, Silverhill, Coden, I10
And I65, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3033 8839 3059 8840 3100 8730 3100 8725
      3079 8695 3042 8789 3049 8791 3049 8793
      3041 8791 3031 8816
TIME...MOT...LOC 0821Z 242DEG 49KT 3044 8819

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Purdy
Local storm report, Mar 9, 2:46 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
246 AM CST Sat Mar 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Hail             Foley                   30.41N 87.68W
03/09/2024  E1.75 inch       Baldwin            AL   Public

            Numerous reports of quarter to golf ball
            size hail reported in the Foley community.
            Pictures and reports via social media.

&&
Local storm report, Mar 9, 2:48 AM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
248 AM CST Sat Mar 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     Hail             Elberta                 30.41N 87.60W
03/09/2024  E1.50 inch       Baldwin            AL   Public

            Numerous reports of quarter to ping pong
            ball size hail in Elberta. Pictures and
            reports via social media.

&&
Local storm report, Mar 9, 2:51 AM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
251 AM CST Sat Mar 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Hail             Lillian                 30.41N 87.44W
03/09/2024  E1.75 inch       Baldwin            AL   Public

            Numerous reports of quarter to golf ball
            size hail in Lillian. Pictures and reports
            via social media.

&&
Special weather statement, Mar 9, 2:53 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 AM CST Sat Mar 9 2024

ALZ059-060-264-FLZ201-203>205-091000-
Baldwin Central AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
253 AM CST Sat Mar 9 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BALDWIN...SOUTHEASTERN
ESCAMBIA...SOUTHERN COVINGTON...NORTHERN OKALOOSA...SANTA ROSA AND
NORTHWESTERN ESCAMBIA COUNTIES THROUGH 400 AM CST...

At 252 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Baker to 6 miles south of
Century to 3 miles west of Silverhill. Movement was northeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crestview, Milton, Opp, Robertsdale, Florala, Bagdad, Loxley, Baker,
Molino, Summerdale, Silverhill, Jay, Laurel Hill, Lockhart, Point
Baker, and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 AM CST for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3100 8619 3099 8639 3079 8639 3059 8697
      3063 8725 3046 8779 3069 8781 3080 8761
      3079 8756 3080 8757 3101 8716 3139 8620
TIME...MOT...LOC 0852Z 236DEG 40KT 3073 8682 3088 8730 3054 8780

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Purdy
Local storm report, Mar 9, 3:05 AM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
305 AM CST Sat Mar 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     Hail             East End of Dauphin Isl 30.25N 88.09W
03/09/2024  E1.25 inch       Mobile             AL   Public

            Reports of pea to half dollar size hail on
            the east end of Dauphin Island. Pictures and
            reports via social media.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:25 PM CSTSpecial Weather StatementMOBMonroe50 min
Mar 8, 11:41 PM CSTSpecial Weather StatementMOBMobile34 min
Mar 9, 12:11 AM CSTAreal Flood AdvisoryMOBBaldwin, Conecuh, Covington, Crenshaw, Escambia3 hr
Mar 9, 1:47 AM CSTSpecial Marine WarningMOB28 min
Mar 9, 1:56 AM CSTSevere Thunderstorm WarningMOBBaldwin34 min
Mar 9, 2:15 AM CSTSpecial Marine WarningMOB31 min
Mar 9, 2:17 AM CSTSevere Thunderstorm WarningMOBBaldwin32 min
Mar 9, 2:21 AM CSTSpecial Weather StatementMOBBaldwin39 min
Mar 9, 2:27 AM CSTSpecial Marine WarningMOB33 min
Mar 9, 2:53 AM CSTSpecial Weather StatementMOBBaldwin, Covington67 min
Mar 9, 3:21 AM CSTAreal Flood AdvisoryMOBCovington, Crenshaw3 hr
Mar 9, 7:09 AM CSTRiver Flood WarningMOBEscambia8 days
Mar 9, 7:15 AM CSTSmall Craft AdvisoryMOB25 hr
Mar 9, 9:40 AM CSTRiver Flood WarningMOBClarke, Monroe, Wilcox7 days
Mar 8, 6:33 PM CSTAreal Flood AdvisoryMOBEscambia3 hr
Mar 9, 7:07 AM CSTRiver Flood WarningMOBOkaloosa71 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.